Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 5, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 20, 2021, 10:58 PM MDT for Haakon County, Meade County, Pennington County, South Dakota. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2021, 10:58 PM MDT (04:58 UTC)
- Expired
- May 20, 2021, 11:45 PM MDT
- In force
- 47 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Haakon County, SD, Meade County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 50 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 11:00 PM MDT | TSTM WND GST 57 | 8 S Wall, SD | |
| May 20, 11:10 PM MDT | TSTM WND GST 60 | Wall, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 5.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 296 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 2384 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
328
WUUS53 KUNR 210458
SVRUNR
SDC055-093-103-210545-
/O.NEW.KUNR.SV.W.0005.210521T0458Z-210521T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
1058 PM MDT Thu May 20 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Southwestern Haakon County in west central South Dakota...
South central Meade County in west central South Dakota...
East central Pennington County in west central South Dakota...
* Until 1145 PM MDT.
* At 1058 PM MDT, severe thunderstorms were located along a line
extending from 3 miles east of Pinnacles Ranger Station to 6 miles
south of Owanka, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Delta 9 Missile Silo around 1105 PM MDT.
Wall around 1110 PM MDT.
Quinn around 1115 PM MDT.
Other locations in the path of these severe thunderstorms include
Wasta, Wicksville, Grindstone, Creighton and Grindstone Butte.
This includes Interstate 90 in South Dakota between Mile Markers 89
and 121.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4392 10268 4432 10256 4428 10209 4420 10176
4399 10199 4399 10202 4396 10202 4384 10215
TIME...MOT...LOC 0458Z 208DEG 29KT 4386 10216 4393 10258
HAIL...1.00IN
WIND...60MPH
$$
Sherburn2 follow-up statements
765
WWUS53 KUNR 210516
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
1116 PM MDT Thu May 20 2021
SDC055-093-103-210545-
/O.CON.KUNR.SV.W.0005.000000T0000Z-210521T0545Z/
Haakon SD-Meade SD-Pennington SD-
1116 PM MDT Thu May 20 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT
FOR SOUTHWESTERN HAAKON...SOUTH CENTRAL MEADE AND EAST CENTRAL
PENNINGTON COUNTIES...
At 1115 PM MDT, severe thunderstorms were located along a line
extending from 2 miles east of Quinn to near Wasta, moving northeast
at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Grindstone, Creighton and Grindstone Butte.
This includes Interstate 90 in South Dakota between Mile Markers 90
and 114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4406 10261 4415 10261 4432 10256 4428 10209
4420 10176 4399 10199 4399 10202 4396 10202
4394 10204 4400 10235
TIME...MOT...LOC 0515Z 206DEG 33KT 4398 10208 4408 10248
HAIL...1.00IN
WIND...60MPH
$$
Sherburn114
WWUS53 KUNR 210528
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
1128 PM MDT Thu May 20 2021
SDC055-093-103-210545-
/O.CON.KUNR.SV.W.0005.000000T0000Z-210521T0545Z/
Haakon SD-Meade SD-Pennington SD-
1128 PM MDT Thu May 20 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT
FOR SOUTHWESTERN HAAKON...SOUTHEASTERN MEADE AND EAST CENTRAL
PENNINGTON COUNTIES...
At 1128 PM MDT, severe thunderstorms were located along a line
extending from 5 miles south of Grindstone to 7 miles north of Wasta,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Grindstone, Creighton and Grindstone Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4414 10244 4431 10243 4428 10209 4420 10176
4403 10195 4409 10220
TIME...MOT...LOC 0528Z 212DEG 32KT 4406 10198 4417 10239
HAIL...1.00IN
WIND...60MPH
$$
SherburnWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:57 PM MDT, 1 minute earlier.
Area forecast discussion, May 20, 10:57 PM MDT, 1 minute before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1057 PM MDT Thu May 20 2021 .DISCUSSION...(This Evening Through Thursday) Issued at 223 PM MDT Thu May 20 2021 Upper analysis this aftn shows southwesterly flow aloft over the forecast area ahead of an upper low over the western CONUS. Latest surface analysis shows low pressure centered over SW WY/NE UT with a trough/front extending northeastward into SE MT, resulting in breezy to windy southeasterly low level flow across the forecast area. Current dewpoints are mainly in the 40s across northeastern Wyoming and in the 50s over western SD. MLCAPE is currently around 1000J/KG with 0-6KM bulk shear ranging from 30-45kt to the southwest of our northeastern Wyoming zones. An upper shortwave, combined with diurnal heating and steepening lapse rates, has helped to develop scattered thunderstorms over the higher terrain of eastern Wyoming. Storms will continue to move northeastward into the forecast area this afternoon and evening. A few strong to severe storms are possible, with large hail and damaging wind gusts. The frontal boundary will move southeastward as a cold front tonight. Behind the front, low stratus and possibly some drizzle, will develop over northeastern Wyoming and parts of far western South Dakota with the stratus expected to linger at least through the morning. On Friday, the cold front will stall somewhere east of the Black Hills. Southwesterly flow aloft will continue to strengthen with embedded waves. 1000-2000J/KG MLCAPE will develop along and to the east of the cold front by afternoon. Relatively strong MLCIN will be an issue, but suspect forcing along cold front will be sufficient for surface based convection, some of which could be strong/severe. However, notable uncertainty exists given forecast soundings and potential for an extended period/area of stratus. On Saturday and Sunday, deep southwesterly flow will continue as moisture deepens. The upper low will eject into MT late Sunday. This will promote rather high pops for the weekend with diurnally driven convection. Temperatures will be near/slightly cooler than average. Next week looks drier, but storm track along US/Canadian border will support periodic frontal passages and chances for showers and thunderstorms. && .AVIATION...(For the 06Z TAFS Through 06Z Friday Night) Issued At 1053 PM MDT Thu May 20 2021 Showers and thunderstorms will continue across portions of western SD with isolated areas of MVFR/IFR in heavier showers. Following the showers and thunderstorms, a cold front is pushing through the area tonight. Behind the front, conditions continue to deteriorate toward IFR as low stratus develops. These low stratus will persist through Friday morning across northeastern WY and far western SD. LIFR conditions will be found across higher elevations late tonight into Friday morning. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...Eagan
Hazardous weather outlook, May 20, 5:25 AM MDT, 17 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 525 AM MDT Thu May 20 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-211300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 525 AM MDT Thu May 20 2021 /625 AM CDT Thu May 20 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected this afternoon and evening, potentially lingering into tonight. Some of these storms could be severe, with damaging winds and large hail the primary threats. Highest coverage of thunderstorms and potential for severe storms will be over northeastern Wyoming and far western South Dakota, including the Black Hills. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Shower and thunderstorm chances will continue across the area through the weekend. Isolated strong to severe storms will also be possible, particularly on Friday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, May 20, 8:42 PM MDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
842 PM MDT THU MAY 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST 13 NW BELLE FOURCHE 44.80N 104.03W
05/20/2021 M53 MPH BUTTE SD MESONET
&&
MLSLocal storm report, May 20, 9:01 PM MDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
901 PM MDT THU MAY 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TSTM WND GST 1 N BUFFALO 45.60N 103.55W
05/20/2021 M64 MPH HARDING SD ASOS
&&
MLSLocal storm report, May 20, 9:35 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
935 PM MDT THU MAY 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND GST 3 WSW FAIRBURN 43.68N 103.26W
05/20/2021 M51 MPH CUSTER SD MESONET
0921 PM TSTM WND GST 3 W UNION CENTER 44.56N 102.72W
05/20/2021 M50 MPH MEADE SD MESONET
&&
MLSLocal storm report, May 20, 10:32 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1032 PM MDT THU MAY 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM HAIL 1 S NEW UNDERWOOD 44.09N 102.83W
05/20/2021 E1.00 INCH PENNINGTON SD PUBLIC
NICKEL TO QUARTER HAIL
&&
MLSSpecial weather statement, May 20, 10:34 PM MDT, 24 minutes before
Special Weather Statement National Weather Service Rapid City SD 1034 PM MDT Thu May 20 2021 SDZ031-073-210515- Pennington Co Plains SD-Southern Meade Co Plains SD- 1034 PM MDT Thu May 20 2021 ...STRONG THUNDERSTORMS OVER SOUTH CENTRAL MEADE AND CENTRAL PENNINGTON COUNTIES... At 1033 PM MDT, Doppler radar was tracking an area of strong thunderstorms 3 miles south of Curlew Lake, or 25 miles east of Rapid City, moving north at 35 mph. Nickel to quarter sized hail was recently reported south of New Underwood. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... New Underwood, Hereford, Viewfield and Curlew Lake. This includes Interstate 90 in South Dakota between Mile Markers 78 and 90. LAT...LON 4409 10259 4410 10284 4453 10291 4457 10246 TIME...MOT...LOC 0433Z 185DEG 29KT 4419 10276 Sherburn
Special weather statement, May 20, 10:38 PM MDT, 20 minutes before
Special Weather Statement National Weather Service Rapid City SD 1038 PM MDT Thu May 20 2021 SDZ030-031-073-210515- Custer Co Plains SD-Pennington Co Plains SD- Southern Meade Co Plains SD- 1038 PM MDT Thu May 20 2021 ...STRONG THUNDERSTORMS OVER SOUTH CENTRAL MEADE...NORTHEASTERN CUSTER AND SOUTHEASTERN PENNINGTON COUNTIES... At 1037 PM MDT, Doppler radar was tracking an area of strong thunderstorms 3 miles west of Scenic, or 36 miles southeast of Rapid City, moving north at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wasta, Scenic, Owanka, Wicksville and northern Badlands National Park. This includes Interstate 90 in South Dakota between Mile Markers 84 and 104. LAT...LON 4370 10244 4372 10276 4415 10273 4416 10231 TIME...MOT...LOC 0437Z 185DEG 33KT 4380 10262 Sherburn
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:23 PM MDT | Special Weather Statement | UNR | Custer | 52 min |
| May 20, 7:07 PM MDT | Special Weather Statement | UNR | Custer | 38 min |
| May 20, 7:43 PM MDT | Special Weather Statement | UNR | Pennington | 47 min |
| May 20, 8:21 PM MDT | Special Weather Statement | UNR | Fall River | 39 min |
| May 20, 8:24 PM MDT | Special Weather Statement | UNR | Butte | 51 min |
| May 20, 10:34 PM MDT | Special Weather Statement | UNR | Meade | 41 min |
| May 20, 10:38 PM MDT | Special Weather Statement | UNR | Pennington | 37 min |
| May 20, 11:41 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Pennington, Ziebach | 49 min |
| May 20, 11:52 PM MDT | Special Weather Statement | UNR | Fall River | 38 min |
| May 21, 12:27 AM MDT | Severe Thunderstorm Warning | UNR | Haakon, Ziebach | 41 min |
| May 21, 12:32 AM MDT | Special Weather Statement | UNR | Fall River | 43 min |
| May 21, 2:06 AM MDT | Special Weather Statement | UNR | Custer | 39 min |
| May 21, 2:48 AM MDT | Special Weather Statement | UNR | Custer | 42 min |
| May 21, 3:24 AM MDT | Special Weather Statement | UNR | Pennington | 66 min |
| May 21, 3:52 AM MDT | Special Weather Statement | UNR | Tripp | 38 min |
| May 21, 5:44 PM MDT | Severe Thunderstorm Warning | UNR | Oglala Lakota | 27 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.